Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 72, NWS Mobile, AL

March 31, 2005Choctaw County, Alabama; Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Mar 31, 2005, 2:22 AM CST for Choctaw County, Alabama; Wayne County, Mississippi. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2005, 2:22 AM CST (08:22 UTC)
Expired
Mar 31, 2005, 2:45 AM CST
In force
23 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Choctaw County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 128 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 1:15 AM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 8.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2005-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2005-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.9
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 310822
SVRMOB
ALC023-MSC153-310845-
/O.NEW.KMOB.SV.W.0072.050331T0822Z-050331T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
222 AM CST THU MAR 31 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CHOCTAW COUNTY IN SOUTHWEST ALABAMA
  WAYNE COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 245 AM CST

* AT 217 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WOODWARDS...OR ABOUT OVER WAYNESBORO...AND MOVING NORTHEAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EVANSBORO AND MELVIN BY 245 AM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3169 8883 3158 8866 3192 8839 3200 8850

$$
1 follow-up statement
000 
WWUS54 KMOB 310839
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
239 AM CST THU MAR 31 2005

ALC023-MSC153-310845-
/O.CON.KMOB.SV.W.0072.000000T0000Z-050331T0845Z/
CHOCTAW AL-WAYNE MS-
239 AM CST THU MAR 31 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 AM CST FOR
NORTHEASTERN WAYNE AND WEST CENTRAL CHOCTAW COUNTIES...

AT 234 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GRETNA...OR ABOUT 11 MILES NORTHEAST OF WAYNESBORO...
MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRETNA BY 230 AM CST
  EVANSBORO BY 240 AM CST
  WATER VALLEY AND 6 MILES SOUTHEAST OF MELVIN BY 245 AM CST

LAT...LON 3178 8869 3168 8857 3188 8838 3200 8851

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 4:25 PM CST, 9 hours 57 minutes earlier.

Area forecast discussion, Mar 30, 4:25 PM CST, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
425 PM CST WED MAR 30 2005

.SYNOPSIS...TODAYS WEATHER MAPS SHOW HIGH PRESSURE OFF THE EAST
COAST OF FLORIDA WHILE LOW PRESSURE EVOLVES INTO THE UPPER
MISSISSIPPI RIVER VALLEY. EXTENDING FROM THE LOW IS A TRAILING COLD
FRONT THROUGH WESTERN MISSOURI INTO SOUTH CENTRAL TEXAS.

&&

.SHORT TERM...CLOUDS CONTINUE TO THICKEN ACROSS THE FORECAST AREA
THIS EVENING...WITH MODERATED TEMPS IN THE UPPER 60S ADVECTING IN
FROM THE GULF WATERS. TEMPERATURES WILL DROP SLIGHTLY THIS EVENING
AND THEN LEVEL OFF FOR THE REMAINDER OF THE NIGHT AS WARM AIR
ADVECTION BALANCES WEAK RADIATIONAL COOLING. ABUNDANT LOW LEVEL
MOISTURE AND INCREASING OVER-RUNNING PATTERN OVER SOUTHEAST BASED
SURFACE HIGH PRESSURE WILL BRING SCATTERED COVERAGE OF SHOWERS TO
THE FORECAST AREA OVERNIGHT...MAINLY AFTER MIDNIGHT. A FEW
THUNDERSTORMS MAY OCCUR AFTER MIDNIGHT WITH ARRIVAL OF UPPER SHORT
WAVE. THE RAIN COVERAGE WILL INCREASE ON THURSDAY TO LIKELY AS
SURFACE LOW DEVELOPS OVER SOUTHEAST TEXAS AND ADVANCES NORTHEAST
THURSDAY NIGHT. MODERATE CAPE AROUND 2000 J/KG AND HELICITY VALUES
AROUND 200 M2/S2 IN THE WARM SECTOR IN THE AFTERNOON AND EVENING
HOURS WILL ALLOW STORMS TO POTENTIALLY BECOME SEVERE. THE EXACT
THREAT AREA WILL BE FINE TUNED OVER THE NEXT 24 HOURS...BUT WILL
INCLUDE MOST OF THE FORECAST AREA. WENT WITH THE WARMER MAV
TEMPERATURE GUIDANCE FOR FRIDAY AS CLOUDS SHOULD CLEAR BY THE
AFTERNOON AS OPPOSED TO THE COOLER ETA HANGING ON TO THE WARP
AROUND CLOUDS.

&&

.LONG TERM...SYSTEM WILL EXIT THE REGION BY THE WEEKEND WITH COOLER
THAN NORMAL TEMPERATURES TO FOLLOW AS UPPER TROUGH DOMINATES THE
EASTERN CONUS. ZONAL FLOW WILL RETURN EARLY NEXT WEEK WITH
TEMPERATURES RETURNING TO NEAR NORMAL. NEXT CHANCE OF RAIN WILL
RETURN BY MIDWEEK AS ANOTHER IMPRESSIVE SYSTEM MOVE ACROSS THE
SOUTHERN PLAINS.

&&

.MARINE...THE COASTAL WATERS WILL BE IN BETWEEN A HIGH INTO THE
SOUTHWEST ATLANTIC AND A FRONTAL SYSTEM THAT SETTLES INTO THE DEEP
SOUTH THURSDAY. A WAVE OF LOW PRESSURE IS FORECAST TO DEVELOP ALONG
THE FRONT BETWEEN PINE BLUFF ARKANSAS AND JACKSON MISSISSIPPI
THURSDAY NIGHT. THE LOW IS FORECAST TO TRACK NORTHEAST INTO THE MID
ATLANTIC STATES FRIDAY. AS THE LOW PASSES OFF TO THE NORTH AND
EAST...A FRONTAL PASSAGE IS FORECAST INTO THE MARINE AREA FRIDAY
AFTERNOON. AHEAD OF THIS BOUNDARY...THE FORECAST CALLS FOR SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP AND TRACK EAST
THROUGH THE NORTHERN GULF WATERS. SOME OF THESE POSSIBLY STRONG TO
SEVERE THURSDAY NIGHT INTO FRIDAY MORNING...CREATING A MARINE HAZARD
ESPECIALLY TO SMALL MARINE VESSELS. GUIDANCE SHOWS GOOD CLUSTERING
WITH REGARD TO WIND DIRECTION AND SPEEDS...SUGGESTING STRONG
OFFSHORE FLOW IN THE WAKE FRIDAYS FRONT AND A BUILDING SEA STATE TO
AT OR ABOVE 7 FEET FRIDAY AND SATURDAY.

&&

.FIRE WEATHER...LITTLE CONCERN THROUGH FRIDAY AS DEEP SOUTHERLY FLOW
ALONG WITH WIDESPREAD RAINS ARE EXPECTED THROUGH EARLY FRIDAY
MORNING. AFTERNOON RELATIVE HUMIDITIES WILL HAVE TO BE CLOSELY
MONITORED OVER THE WEEKEND INTO EARLY NEXT WEEK AS BROAD AREA OF
HIGH PRESSURE BUILDS OVER MUCH OF THE LOWER MS RIVER VALLEY AND
NORTH CENTRAL GULF COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      68  76  66  76 /  50  70  70  70
PENSACOLA   68  75  67  77 /  40  50  60  70
DESTIN      67  74  67  75 /  40  50  60  70
EVERGREEN   64  76  64  77 /  50  70  70  70
WAYNESBORO  64  78  65  74 /  60  50  70  50
CAMDEN      64  76  64  77 /  60  60  70  70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, Mar 30, 11:15 AM CST, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1115 AM CST WED MAR 30 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-311100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
1115 AM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP MAINLY
TONIGHT AS A UPPER LEVEL DISTURBANCE PASSES ACROSS AN INCREASINGLY
MOIST AIRMASS. SOME OF THE STORMS LATER TONIGHT COULD BE STRONG.
HOWEVER...THE BEST CHANCES FOR ORGANIZED SEVERE WEATHER LOOKS TO
REMAIN WELL NORTH OF THE AREA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE THREAT OF SEVERE WEATHER SHIFTS SOUTHWARD. A STRONG COLD FRONT
WILL PUSH ACROSS THE REGION FRIDAY.  AHEAD OF THIS FRONT...SHOWERS
AND THUNDERSTORMS ARE FORECAST TO ORGANIZE...WITH A FEW STORMS
BECOMING STRONG OR SEVERE THURSDAY EVENING INTO FRIDAY MORNING. THE
STORM PREDICTION CENTER IN NORMAN HAS POSTED A SLIGHT CHANCE OF
SEVERE THUNDERSTORMS DURING THIS TIME FRAME.

NO HAZARDOUS WEATHER IS FORECAST SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE NECESSARY
THURSDAY NIGHT INTO FRIDAY MORNING.

In the hours before

Local storm report, Mar 30, 9:12 PM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
912 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             GROVE HILL              31.71N 87.78W
03/30/2005  1.00 INCH        CLARKE             AL   EMERGENCY MNGR

            LASTED FOR 4 MINUTES UNTIL 904 PM.

&&

DAVEE
Local storm report, Mar 30, 9:44 PM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
944 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HAIL             4 S CAMDEN              31.93N 87.29W
03/30/2005  1.75 INCH        WILCOX             AL   PUBLIC

&&

DAVEE
Special weather statement, Mar 30, 10:45 PM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1045 PM CST WED MAR 30 2005

ALZ051>053-MSZ067-075-076-078-079-310515-
CHOCTAW-CLARKE-GEORGE-GREENE-PERRY-STONE-WASHINGTON-WAYNE-
1045 PM CST WED MAR 30 2005

...TORNADO WATCH NUMBER 107 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST MISSISSIPPI...STONE...PERRY...WAYNE...GEORGE AND GREENE

IN SOUTHWEST ALABAMA...WASHINGTON...CHOCTAW AND CLARKE.

STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Mar 31, 12:00 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1200 AM CST THU MAR 31 2005

ALZ054>058-060-310630-
BUTLER-CONECUH-COVINGTON-CRENSHAW-MONROE-WILCOX-
1200 AM CST THU MAR 31 2005

...SEVERE THUNDERSTORM WATCH NUMBER 110 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN SOUTHWEST ALABAMA...WILCOX...MONROE...CONECUH...BUTLER...CRENSHAW
AND COVINGTON.

STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Mar 31, 1:52 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
152 AM CST THU MAR 31 2005

ALZ051-MSZ067-310830-
CHOCTAW-WAYNE-
INCLUDING THE CITIES OF...WAYNESBORO...
152 AM CST THU MAR 31 2005

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER WAYNE COUNTY...

AT 150 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 9 MILES WEST OF MELVIN TO 25 MILES SOUTHWEST OF
WAYNESBORO...AND MOVING NORTHEAST AT 35 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
WAYNESBORO...HINTON...MELVIN...PUSHMATAHA...GRETNA...PARAGON AND
NEEDHAM THROUGH 230 AM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE HAIL...DANGEROUS CLOUD TO
GROUND LIGHTNING... AND POSSIBLY DAMAGING WIND GUSTS. SEEK SHELTER
IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 AM CST FOR THIS
AREA.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:21 PM CSTSevere Thunderstorm WarningMOBChoctaw25 min
Mar 30, 7:56 PM CSTSevere Thunderstorm WarningMOBWashington34 min
Mar 30, 8:24 PM CSTSevere Thunderstorm WarningMOBChoctaw, Clarke, Monroe, Washington, Wilcox36 min
Mar 30, 8:58 PM CSTSevere Thunderstorm WarningMOBClarke, Monroe, Wilcox32 min
Mar 30, 9:29 PM CSTSevere Thunderstorm WarningMOBWilcox31 min
Mar 31, 2:58 AM CSTSevere Thunderstorm WarningMOBChoctaw47 min
Mar 31, 7:26 AM CSTFlash Flood WarningMOBChoctaw94 min
Mar 31, 7:48 AM CSTFlash Flood WarningMOBClarke, Washington, Wilcox117 min
Mar 31, 11:21 AM CSTSpecial Marine WarningMOB24 min
Mar 31, 11:50 AM CSTSpecial Marine WarningMOB25 min
Mar 31, 2:17 PM CSTSpecial Marine WarningMOB58 min
Mar 31, 2:36 PM CSTSevere Thunderstorm WarningMOBBaldwin24 min
Mar 31, 3:13 PM CSTSpecial Marine WarningMOB17 min
Mar 30, 7:00 PM CSTSevere Thunderstorm WarningMOBPerry30 min
Mar 30, 7:31 PM CSTSevere Thunderstorm WarningMOBGreene, Wayne29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.